Home » Frequently asked Questions on Health » Should high triglyceride level be treated?

Should high triglyceride level be treated?

Q: I have high triglyceride (TG), first detected 8 years ago. I have never taken any medicine and have never had any problem due to TG. I have been smoking for the last 25 years but now I smoke at most 5-6 cigarettes a day. My latest TG level is 440 (few weeks ago). I walk for about 40 minutes in the morning and do not eat eggs or red meat. My weight is 65 kg. and height is 165 cms. Is it absolutely necessary to take medicine? If so, which medicine (available in India) would be suitable? Is this medicine free from side effects? If not, what kind of side effects one may expect? Is it true that once started one needs to take madicine life-long? Can I take the medicine for a few months and when the TGs level comes down stop it but continue regular excercise and diet control? One doctor advised me to daily eat some boiled soyabean seed grains to reduce TGs. Is it a correct way to reduce TG? What are the symptoms that raised TGs can cause and I should be careful about?

A:In all probability you are suffering from familial hypertriglyceridaemia i.e. high TG due to genetic reasons. Your weight is ok for your height. You should give up smoking altogether. You need to do brisk walk i.e. no less than 4 kilometers per 40 minutes. Slow walking is not very effective. The TG level of 440 is not at all within acceptable limits. Besides, if at all your problem is due to familial reasons, it would be necessary to take TG-lowering medicine. Please keep in mind that high TG levels create serious cardiac and circulatory problems in the long term. It is not correct to say that once you start on medicines, you get hooked to it. It all depends whether your TG levels remain within acceptable limits or not. I presume your cholesterol levels are within normal limits. You can take bezafibrate (sold under the trade name of Bezalip Retard) 400mg daily after meals at night or in the morning for initially 3 months and then check your TG level under medical supervision. There is nothing to worry on side effects which are minor and in any event more acceptable than high TG levels.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------